Indiana, 2001

Hail and Damaging Winds in Indiana, August 18, 2001

August 18, 2001 · NWS IWX · 25 events in 11 counties and zones

15 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 18, 2:18 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 18, 2:18 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST SAT AUG 18 2001

...TORNADO WATCH TIL 600 PM EST FOR SW CWFA...

EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W
AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA
FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH
CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND
IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL
AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY
AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO
TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN
THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND
MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA
DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT
BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN
NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS
RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS.

FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND
MOST PERIODS.

.IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024

LASHLEY

In the hours before

Special weather statement, Aug 18, 12:12 PM EST, 2 hours 47 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-182315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 PM EST SAT AUG 18 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST INDIANA
THIS AFTERNOON...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO
THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT
TORNDAOES WILL ALSO BE POSSIBLE DUE TO STRONG WIND SHEAR IN THE
LOWER LEVELS.

THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM VALPARAISO
TO GOSHEN TO HARTFORD CITY INDIANA. THE REMAINDER OF NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO IS IN THE SLIGHT RISK
AREA.

SURFACE LOW PRESSURE NEAR THE MISSISIPPI RIVER AND A STRONG
UPPER LEVEL SYSTEM WILL COMBINE TO GENERATE THUNDERSTORMS THIS
AFTERNOON.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

LASHLEY

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, White

When
August 18, 2:59 PM EST
Where
White County, Buffalo
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -86.733

Thunderstorm Wind, White

When
August 18, 2:59 PM EST
Where
White County, Buffalo
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -86.733

Numerous trees down.

Hail, White

When
August 18, 3:03 PM EST
Where
White County, Chalmers
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -86.850

Hail, Fulton

When
August 18, 3:10 PM EST
Where
Fulton County, 1 mi SW of Rochester
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -86.233

Thunderstorm Wind, Cass

When
August 18, 3:45 PM EST
Where
Cass County, 3 mi N of Logansport
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -86.350

Trees down.

Thunderstorm Wind, Wabash

When
August 18, 4:00 PM EST
Where
Wabash County, 1 mi S of Urbana
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
40.883, -85.800

Five utility poles fell across SR 13, blocking traffic for up to two hours as power companies worked to shut off power to live electrical wires. The poles had to be replaced before power could be restored.

Thunderstorm Wind, Wabash

When
August 18, 4:15 PM EST
Where
Wabash County, Wabash
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.800, -85.817

A tree was blown down in the 200 block of Elm Street, damaging several automobiles. A downed tree blocked the road and downed a power line at 62 W. Harrison Street. Another downed tree blocked the intersection of Hawthorne and Lafayette Streets.

Hail, Cass

When
August 18, 4:30 PM EST
Where
Cass County, Galveston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -86.183

Reported by public.

Hail, Miami

When
August 18, 4:35 PM EST
Where
Miami County, Wawpecong
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -86.050

Thunderstorm Wind, Huntington

When
August 18, 4:45 PM EST
Where
Huntington County, Huntington
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
40.883, -85.483

Reported by amateur radio operator.

Hail, Grant

When
August 18, 5:00 PM EST
Where
Grant County, Fairmount
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -85.650

Hail, Grant

When
August 18, 5:00 PM EST
Where
Grant County, Mier
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -85.833

Thunderstorm Wind, Huntington

When
August 18, 5:00 PM EST
Where
Huntington County, Markle
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -85.333

Numerous trees and power lines down.

Thunderstorm Wind, Allen

When
August 18, 5:05 PM EST to 5:15 PM EST
Where
Allen County, Ft Wayne
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.133

Numerous power lines down and traffic lights out.

Hail, Grant

When
August 18, 5:10 PM EST
Where
Grant County, Gas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -85.617

Thunderstorm Wind, Allen

When
August 18, 5:20 PM EST
Where
Allen County, 1 mi NE of Ft Wayne
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -85.117

Tree fell on automobile.

Thunderstorm Wind, Wells

When
August 18, 5:25 PM EST
Where
Wells County, Ossian
Reported by
TRAINED SPOTTER
Coordinates
40.883, -85.167

Numerous trees down.

Thunderstorm Wind, Blackford

When
August 18, 5:25 PM EST
Where
Blackford County, Hartford City
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -85.367

Several large limbs down.

Thunderstorm Wind, Allen

When
August 18, 5:25 PM EST
Where
Allen County, 1 mi NE of Ft Wayne
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -85.117

Tree fell on house.

Thunderstorm Wind, Blackford

When
August 18, 5:30 PM EST
Where
Blackford County, 3 mi SE of Hartford City
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -85.333

Large limbs down with some blocking road.

Thunderstorm Wind, Adams

When
August 18, 5:30 PM EST
Where
Adams County, Decatur
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.833, -84.933

The Quality Glass store at 12th Street and Nuttman Avenue had the top section of its roof torn off by a thunderstorm wind gust. Damage to the roof was estimated to be between $10,000 and $15,000. Debris from the roof was blown across 12th Street and onto a parked car and into two yards. A power pole behind the building was also damaged and had to be replaced.

Hail, Adams

When
August 18, 5:41 PM EST
Where
Adams County, Decatur
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -84.933

Thunderstorm Wind, Adams

When
August 18, 5:45 PM EST
Where
Adams County, 1 mi N of Decatur
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -84.933

Numerous power lines down.

Thunderstorm Wind, Adams

When
August 18, 5:49 PM EST
Where
Adams County, Decatur
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
40.833, -84.933

Hail, Adams

When
August 18, 5:49 PM EST
Where
Adams County, 1 mi N of Decatur
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -84.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261821, 5261822, 5261823, 5261824, 5263865, 5263948, 5263949, 5263882, 5263866, 5263867, 5263868, 5263869, 5263870, 5263872, 5263871, 5263873, 5263874, 5263875, 5263876, 5263877, 5263883, 5263878, 5263879, 5263880, 5263881.